Objective: We report a case of opioid-induced neurotoxicity (OIN) in an actively dying hospice patient, its reversal and improved analgesia that followed opioid dosage reduction made possible after addition of IV ketamine. We briefly review the diagnosis and treatment of OIN.
Setting: OIN, particularly when associated with high dose opioid therapy in palliative care, may pose difficult diagnostic and treatment challenges. Few publications from end-of-life settings provide systematic approaches to management of OIN.
Patients: We describe a case of OIN in a hospice patient receiving medical care at home while actively dying.
Intervention: Addition of IV ketamine and reduction of the patient's high-dose opioid regimen.
Results: The patient's pain was controlled within 24 hours of initiation of IV ketamine while the total opioid dose was reduced. His symptoms of OIN (delirium, tremor, myoclonus, and hallucinations) also rapidly subsided.
Conclusion: OIN should be considered as an etiology of CNS dysfunction occurring with prolonged, high-dose opioid therapy. This case highlights the opioid-sparing and analgesic properties of low-dose ketamine, allowing reversal of OIN in the home hospice setting.
Keywords: Cancer; Hyperalgesia; Ketamine; Opioid-Induced Neurotoxicity.
© 2015 American Academy of Pain Medicine. All rights reserved. For permissions, please e-mail: firstname.lastname@example.org.